Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

November 18, 2015Lamar County, Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Nov 18, 2015, 4:21 AM CST for Lamar County, Pickens County, Sumter County, Alabama. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2015, 4:21 AM CST (10:21 UTC)
Expired
Nov 18, 2015, 5:30 AM CST
In force
69 min
Issued by
NWS Birmingham, AL

Counties Lamar County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 5:00 AM CSTTSTM WND GST 60Pickensville, ALTREES DOWN THROUGHOUT THE COUNTY. TREES DOWN ON COUNTY ROADS 49,57,35,78, SAPPS ROAD, AND FRANCONIA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WWUS84 KBMX 181021
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CST WED NOV 18 2015
 
ALZ011-012-022-030-031-181130-
PICKENS AL-MARION AL-GREENE AL-SUMTER AL-LAMAR AL-
421 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...LAMAR...NORTHWESTERN
SUMTER...WESTERN MARION AND NORTHWESTERN GREENE COUNTIES UNTIL 530 AM
CST...

AT 421 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SULLIGENT
TO NEAR PORTERVILLE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...LIVINGSTON...ALICEVILLE...VERNON...SULLIGENT...REFORM...
MILLPORT...CARROLLTON...PICKENSVILLE...GUIN...KENNEDY...DETROIT...
GAINESVILLE...BEAVERTON...EPES...ETHELSVILLE...EMELLE...MCMULLEN...
BEVILL LOCK AND DAM AND THE UNIVERSITY OF WEST ALABAMA.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 17 AND 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3432 8818 3431 8787 3258 8813 3255 8839
TIME...MOT...LOC 1021Z 215DEG 33KT 3392 8831 3266 8849 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Nov 17, 11:55 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Nov 17, 11:55 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CST TUE NOV 17 2015

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

NO MAJOR CHANGES IN OVERALL THINKING. HAVE ADJUSTED THE HOURLY
WEATHER/POP GRIDS A TAD FOR SHORT TERM TIMING BUT OVERALL POPS ARE
THE SAME AS SWATH OF STORMS MOVES ACROSS MISSISSIPPI...WITH A
LITTLE SCATTERED SHOWER ACTIVITY AHEAD OF IT. MAIN LINE GETS TO
MS/AL STATE LINE 8-10Z THEN SPREADING ACROSS CWA DURING THE DAY
WEDNESDAY. NO BIG CHANGES TO OVERNIGHT TEMPERATURES AS LITTLE
WIGGLE ROOM BEFORE FRONT GETS HERE WITH AMPLE CLOUD COVER AND MILD
SOUTHEAST WINDS. STILL HAVE LOW END SEVERE MENTIONED FOR SOUTHERN
TIER OF COUNTIES IN GRAPHICS WITH NO MAJOR CHANGES WITH BEST
SEVERE RISK EXPECTED TO BE CLOSER TO THE COAST.

08

&&

.AVIATION...
06Z TAF DISCUSSION.

HAD TO ADJUST THE TIMING OF THE ARRIVAL OF MAIN BAND OF HEAVIER
RAIN AND THUNDERSTORMS ASSOCIATED WITH UPCOMING COLD FRONT PASSAGE
OVER THE NEXT 6-18 HOURS. SOME LOWER CLOUDS HAVE BEGUN TO
FORM...AND I STILL THINK THAT THERE WILL BE A GENERAL LOWERING
TREND OF CEILINGS RIGHT UP UNTIL THE POINT THAT THE RAIN ARRIVES.
I AM FAIRLY CONFIDENT THAT THE TIMING OF THE RAIN'S ARRIVAL IS
ACCURATE TO WITHIN AN HOUR OR TWO NOW...AS WE'VE GOT A PRETTY
CONSISTENT MOVEMENT WITH THE LINE OVER THE LAST 4-6 HOURS. I'M NOT
AS CONFIDENT WITH CEILINGS AND VISIBILITY ASSOCIATED WITH THE RAIN
WHEN IT DOES ARRIVE. BUT FROM UPSTREAM CONDITIONS...IT LOOKS LIKE
THE DOWNPOURS COULD TAKE VISIBILITIES DOWN BELOW 3 MILES. THE WIND
SHIFT ASSOCIATED WITH FRONTAL PASSAGE (FROM SOUTHEAST TO EVENTUALLY
NORTHWEST) WILL BE MORE GRADUAL THAN TYPICAL AS WELL.

/61/

&&

.FIRE WEATHER...

SOUTHERLY WINDS WILL INCREASE TODAY AHEAD OF AN APPROACHING COLD
FRONT. MOISTURE VALUES WILL RISE AND BECOME A NON FACTOR AS
TEMPERATURES SOAR WELL ABOVE NORMAL IN MANY PLACES. A STRONG
PRESSURE GRADIENT WILL ALLOW WINDS TO INCREASE THIS AFTERNOON.
THESE SOUTHERLY WINDS WILL REACH THE 10 TO 20 MPH RANGE WITH A FEW
GUSTS INTO THE 30 TO 35 MPH RANGE OVERNIGHT NEAR AND NORTH OF
INTERSTATE 20. 1 TO 3 INCHES OF RAIN ARE EXPECTED LATE TONIGHT
THROUGH WEDNESDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BIBB-BLOUNT-CALHOUN-
CHEROKEE-CLAY-CLEBURNE-ETOWAH-FAYETTE-GREENE-HALE-JEFFERSON-
LAMAR-MARENGO-MARION-PERRY-PICKENS-RANDOLPH-SHELBY-ST. CLAIR-
SUMTER-TALLADEGA-TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Nov 17, 3:46 PM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CST TUE NOV 17 2015

ALZ011>015-017>050-190100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
346 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH TONIGHT.

BREEZY CONDITIONS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY
WEDNESDAY AHEAD OF AN APPROACHING STORM SYSTEM. SUSTAINED
SOUTHERLY WINDS HAVE THE POTENTIAL OF REACHING THE 15 TO 25 MPH
RANGE WITH GUSTS INTO THE 30 TO 35 MPH RANGE. THESE WINDS WILL BE
AHEAD OF A LINE OF SHOWERS AND THUNDERSTORMS.

RAIN AMOUNTS TONIGHT AND WEDNESDAY WILL BE 1 TO 3 INCHES AREA
WIDE. ALTHOUGH A WIDESPREAD FLOOD THREAT IS NOT ANTICIPATED...SOME
NUISANCE FLOODING MAY OCCUR IN FLOOD PRONE AND POOR DRAINAGE
AREAS. ADDITIONALLY...LEAF DEBRIS WILL POTENTIALLY HAMPER THE
DRAINAGE AND CAUSE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE STORMS WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE
FROM DEMOPOLIS...TO PRATTVILLE...TO AUBURN. ISOLATED TORNADOES AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREATS. THE
SEVERE THREAT WILL BEGIN ACROSS SOUTHWEST ALABAMA BETWEEN 5 AND 8
AM...PUSHING EASTWARD TO THE I-65 CORRIDOR AND THE MONTGOMERY AREA
BETWEEN 8 AM AND 11 AM...AND FINALLY IMPACTING SOUTHEAST COUNTIES
BETWEEN 11AM AND 3PM.

NEAR FREEZING CONDITIONS ARE POSSIBLE SUNDAY MORNING AND AGAIN ON
MONDAY MORNING AFTER A STRONG COLD FRONT PUSHES THROUGH CENTRAL
ALABAMA SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 18, 3:19 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CST WED NOV 18 2015

ALZ011>013-022-181015-
PICKENS AL-MARION AL-LAMAR AL-FAYETTE AL-
319 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS...WESTERN
FAYETTE...LAMAR AND MARION COUNTIES UNTIL 415 AM CST...

AT 318 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
TREMONT TO NEAR CRAWFORD...AND MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH LINE OF CONCVECTION.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...FAYETTE...VERNON...SULLIGENT...MILLPORT...
GUIN...HACKLEBURG...KENNEDY...DETROIT...BELK...BEAVERTON...GU-WIN...
ETHELSVILLE...BLOOMING GROVE...CREWS...LAMAR COUNTY AIRPORT...
ASHCRAFT CORNER...BLUFF AND BEDFORD.

LAT...LON 3432 8818 3431 8780 3354 8784 3338 8829
TIME...MOT...LOC 0918Z 218DEG 42KT 3419 8829 3336 8859

75
Special weather statement, Nov 18, 3:24 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 AM CST WED NOV 18 2015

ALZ022-030-031-181030-
PICKENS AL-GREENE AL-SUMTER AL-
324 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...NORTHWESTERN SUMTER AND
NORTHWESTERN GREENE COUNTIES UNTIL 430 AM CST...

AT 323 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
KOLOLA SPRINGS TO 6 MILES NORTHEAST OF BLACKWATER...AND MOVING
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...GORDO...REFORM...CARROLLTON...PICKENSVILLE...UNION...
GAINESVILLE...ETHELSVILLE...EMELLE...MCMULLEN...NEW WEST GREENE...
BEVILL LOCK AND DAM...PANOLA...BENEVOLA...MANTUA...JOHNSTON LAKE...
GARDEN...WEST GREENE...GEIGER AND GAINESVILLE LAKE CAMPGROUND.

LAT...LON 3353 8828 3352 8784 3288 8791 3268 8837
TIME...MOT...LOC 0923Z 208DEG 89KT 3361 8840 3266 8858

75
Special weather statement, Nov 18, 4:21 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CST WED NOV 18 2015

ALZ011-012-022-030-031-181130-
PICKENS AL-MARION AL-GREENE AL-SUMTER AL-LAMAR AL-
421 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...LAMAR...NORTHWESTERN
SUMTER...WESTERN MARION AND NORTHWESTERN GREENE COUNTIES UNTIL 530 AM
CST...

AT 421 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SULLIGENT
TO NEAR PORTERVILLE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...LIVINGSTON...ALICEVILLE...VERNON...SULLIGENT...REFORM...
MILLPORT...CARROLLTON...PICKENSVILLE...GUIN...KENNEDY...DETROIT...
GAINESVILLE...BEAVERTON...EPES...ETHELSVILLE...EMELLE...MCMULLEN...
BEVILL LOCK AND DAM AND THE UNIVERSITY OF WEST ALABAMA.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 17 AND 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3432 8818 3431 8787 3258 8813 3255 8839
TIME...MOT...LOC 1021Z 215DEG 33KT 3392 8831 3266 8849

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:19 AM CSTSpecial Weather StatementBMXLamar, Marion56 min
Nov 18, 3:24 AM CSTSpecial Weather StatementBMXPickens66 min
Nov 18, 4:27 AM CSTSevere Thunderstorm WarningBMXPickens, Sumter48 min
Nov 18, 5:23 AM CSTSpecial Weather StatementBMXFayette, Marion67 min
Nov 18, 7:41 AM CSTSpecial Weather StatementBMXMarengo64 min
Nov 18, 8:17 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter3 days
Nov 18, 8:25 AM CSTRiver Flood WarningBMXSumter4 days
Nov 18, 8:45 AM CSTSpecial Weather StatementBMXPerry45 min
Nov 18, 9:20 AM CSTWind AdvisoryBMXJefferson, Shelby3 hr
Nov 18, 9:29 AM CSTAreal Flood AdvisoryBMXGreene, Lamar, Marion, Pickens, Sumter3 hr
Nov 18, 9:34 AM CSTSpecial Weather StatementBMXBlount56 min
Nov 18, 9:39 AM CSTSpecial Weather StatementBMXDallas36 min
Nov 18, 9:45 AM CSTSpecial Weather StatementBMXJefferson, Shelby45 min
Nov 18, 10:16 AM CSTSpecial Weather StatementBMXChilton44 min
Nov 18, 11:05 AM CSTSpecial Weather StatementBMXSt. Clair, Talladega40 min
Nov 18, 12:38 PM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Nov 18, 1:15 PM CSTAreal Flood AdvisoryBMXClay, Coosa, Tallapoosa3 hr

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.